Transient Hemichorea/Hemiballismus Associated with New Onset Hyperglycemia Academic Article uri icon

abstract

  • To describe three patients suffering from transient hemichorea/hemiballismus associated with hyperglycemia, review previous reports and propose a possible pathophysiological explanation for this phenomenon. Our original cases and previously reported ones reveal a uniform syndrome: mostly female patients (F/M ratio of 11/2), 50-80 years old, usually with no previous history of diabetes mellitus (9/13), develop choreic or ballistic movements on one side of the body over a period of hours. Serum glucose levels are elevated. In most of the patients, a lowering of the blood sugar level reverses the movement disorder within 24-48 hours. We believe that the combination of a recent or old striatal lesion (causing increased inhibition of the subthalamic nucleus) and hyperglycemia (causing decreased GABAergic inhibition of the thalamus) may be responsible for the appearance of this unilateral hyperkinetic movement disorder. Undiagnosed diabetes mellitus should always be suspected in patients who develop hemiballistic or hemichoreic movements. When hyperglycemia is detected and corrected, the movement disorder usually resolves within two days and may not require symptomatic therapy with dopamine receptor antagonists.

publication date

  • December 1, 2001